Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 54, NWS Sioux Falls, SD

September 2, 20094 counties in South Dakota

NWS Sioux Falls, SD issued this tornado warning at Sep 2, 2009, 4:11 PM CDT for 4 counties in South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2009, 4:11 PM CDT (21:11 UTC)
Expired
Sep 2, 2009, 5:00 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 177 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:30 PM CDTHAIL 0.5Kimball, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 022111
TORFSD
SDC003-015-023-053-022200-
/O.NEW.KFSD.TO.W.0054.090902T2111Z-090902T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BRIEF
  TORNADOES. THESE DANGEROUS STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM KIMBALL TO 8 MILES NORTHWEST OF PLATTE TO 
  NAPER...AND MOVING EAST AT 10 MPH. AT 405 PM A FUNNEL CLOUD WAS
  REPORTED SOUTH OF KIMBALL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY.

&&

LAT...LON 4392 9872 4348 9876 4302 9881 4300 9933
      4346 9913 4392 9904
TIME...MOT...LOC 2110Z 259DEG 9KT 4371 9895 4346 9895
          4301 9916

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 022131
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT WED SEP 2 2009

SDC003-015-023-053-022200-
/O.CON.KFSD.TO.W.0054.000000T0000Z-090902T2200Z/
AURORA SD-GREGORY SD-CHARLES MIX SD-BRULE SD-
431 PM CDT WED SEP 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR EASTERN
BRULE...NORTHWESTERN CHARLES MIX...EASTERN GREGORY AND WESTERN AURORA
COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BRIEF 
TORNADOES. THESE TORNADO PRODUCING STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 9 MILES NORTH OF KIMBALL...TO KIMBALL...TO 8 MILES 
NORTH OF PLATTE TO HERRICK...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE COVER IMMEDIATELY.

&&

LAT...LON 4300 9932 4346 9906 4391 9898 4392 9872
      4348 9876 4302 9881
TIME...MOT...LOC 2129Z 259DEG 9KT 4388 9892 4370 9891
          4350 9889 4316 9915

$$

CJ
000 
WWUS53 KFSD 022154
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT WED SEP 2 2009

SDC003-015-023-053-022203-
/O.EXP.KFSD.TO.W.0054.000000T0000Z-090902T2200Z/
AURORA SD-GREGORY SD-CHARLES MIX SD-BRULE SD-
454 PM CDT WED SEP 2 2009

...THE TORNADO WARNING FOR EASTERN BRULE...NORTHWESTERN CHARLES
MIX...EASTERN GREGORY AND WESTERN AURORA COUNTIES EXPIRES AT 500 PM
CDT...

THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. HOWEVER...LOCALLY HEAVY RAINS AND SMALL HAIL 
WILL BE POSSIBLE IN THE STRONGER STORM NORTHEAST OF PLATTE.

LAT...LON 4300 9932 4346 9906 4391 9898 4392 9872
      4348 9876 4302 9881
TIME...MOT...LOC 2153Z 259DEG 9KT 4389 9884 4371 9883
          4351 9881 4317 9907

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:35 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 2, 3:35 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT WED SEP 2 2009

.DISCUSSION...
UPPER LEVEL LOW PRESSURE IS THE MAIN WEATHER STORY TONIGHT. SHOWER
AND THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN CLOSELY TIED TO THE
CENTER OF LOW. ISOLATED TO SCATTERED OVERRUNNING SHOWERS AND
THUNDERSTORMS SHOULD DIE OFF LATER THIS AFTERNOON/EARLY EVENING AS
UPPER LOW BEGINS A SEWRD SHIFT. ACTIVITY SHOULD BECOME MORE
WIDESPREAD INTO S CNTRL SD AS UPPER LOW SHIFTS OVER THIS AREA...
WHICH BASED ON VIS SAT...APPEARS TO BE DESTABILIZING. CHANCES FOR
SEVERE STORMS WILL BE CONFINED TO SFC BASED CONVECTION INTO S CNTRL
THROUGH EARLY THIS EVENING...WITH THE MAIN THREAT HAIL TO THE SIZE
OF QUARTERS. MAINLY LOOKING AT BRIEF HEAVY RAIN AND SMALL HAIL.
/LIEBL

THE UPPER LOW WILL SLIDE SOUTH ON THURSDAY MORNING. ANY SCATTERED
SHOWERS WILL BE NEAR THE MISSOURI RIVER BY MID MORNING AND SHOULD
MOVE OUT OF THE AREA BY EARLY AFTERNOON. HOWEVER...LOW LEVEL
MOISTURE WILL BE LEFT BEHIND SO EXPECT A LOT OF LOW CLOUDS THROUGH
THE AFTERNOON IN THE MISSOURI VALLEY EAST TOWARD SLB. SO KEPT
TEMPERATURES NEAR 70 FOR HIGHS. FARTHER NORTH...IT SHOULD CLEAR FOR
A BRIEF PERIOD EARLY IN THE DAY BUT WOULD EXPECT STRATOCU TO FORM
WITHIN AN HOUR OR TWO OF CLEARING LEAVING SKIES MOSTLY CLOUDY DURING
MUCH OF THE AFTERNOON. NONETHELESS WITH SOME SUN...HIGH SHOULD REACH
THE 70S. ON THURSDAY NIGHT...SKIES SHOULD CLEAR FAIRLY RAPDILY
EXCEPT NEAR THE MO RIVER WHERE CLOUDS MAY HANG THROUGH SUNSET.
BECAUSE IT IS NOT EXPECTED TO MIX OUT DURING THE AFTERNOON...THERE
WILL BE A LOT OF LOW LEVEL MOISTURE OVERNIGHT. WITH LIGHT WINDS...IT
SHOULD RADIATE AND EXPECT SOME VALLEY FOG WILL FORM AROUND
SIOUX CITY...VERMILLION AND STORM LAKE.

ANY FOG SHOULD DISSIPATE BY MID MORNING ON FRIDAY. THEN EXPECT
ANOTHER DAY WHERE CU WILL FORM IN THE AFTERNOON...ESPECIALLY IN THE
MISSOURI RIVER VALLEY WITH COOL AIR ALOFT AND WILL KEEP IN THE LOWER
70S. TEMPS WILL BE WARMEST NORTH OF I90 WITH HIGHS IN THE UPPER 70S.
ON FRIDAY NIGHT...WINDS WILL AGAIN DROP OFF...ESPECIALLY IN NW IOWA.
WHILE THERE AGAIN COULD BE SOME LOCAL FOG IN NW IA DID NOT ADD TO
GRIDS AT THIS TIME. IT SHOULD ALSO RADIATE WELL WITH LOWS IN THE
UPPER 40S AND 50S.  SATURDAY WILL SEE FEW STRATO CU AND A LITTLE
WARMER TEMPERATURES WITH MORE SUNSHINE AS WINDS TURN MORE TO THE
SOUTH. SO EXPECT HIGHS IN THE 80S WEST AND MID TO UPPER 70S EAST OF
I29.

IN THE EXTENDED...LATEST GUIDANCE IS MUCH SLOWER WITH THE FRONTAL
PASSAGE FOR EARLY NEXT WEEK. ECMWF AND 06Z HAVE THE FRONT THROUGH
LATE WEDNESDAY INTO WEDNESDAY NIGHT BUT 00Z GFS ENSEMBLE CONSENSUS
IS LATE TUESDAY NIGHT INTO WEDNESDAY. HAVE GENERALLY FOLLOWED THIS
THINKING FOR THE EXTENDED AND REMOVED THE CHANCE OF PRECIPITATION
UNTIL LATE MONDAY NIGHT WEST OF THE JAMES RIVER AND ON TUESDAY AND
WEDNESDAY FOR THE REMAINDER OF THE CWA.

FOR SUNDAY...NOW EXPECTING DRY WEATHER. THE UPPER LOW IS FAIRLY
CLOSE YET AND WITH COLD AIR ALOFT EXPECT A FAIRLY PROLIFIC CU FIELD
TO DEVELOP IN THE AFTERNOON. COULD EVEN SEE AN ISOLATED SHOWER IN NW
IA BUT GIVEN UNCERTAINTY ON THE UPPER LOW POSITION DID NOT INCLUDE
AT THIS TIME. WITH THE RIDGE EXTENDING INTO THE AREA AND PRODUCING E
TO SE FLOW...HAVE LOWERED TEMPS WITH EXPECTATION THAT MIXING WILL BE
LIMITED AND COOL AIR WILL BE FILTERING INTO THE AREA FROM THE HIGH
CENTER. FOLLOWED A SIMILAR IDEA ON MONDAY ALTHOUGH WITH A FEW LESS
CLOUDS IN THE EAST AND MORE IN THE WEST AS UPPER LEVEL MOISTURE
INCREASES.  FOR MONDAY THROUGH WEDNESDAY...HAVE A GRADUAL INCREASE
IN THE CHANCE OF PCPN. ALSO INCREASED CLOUDS...EVEN AHEAD OF THE
FRONT AS STRATUS MAY EVENTUALLY COME INTO THE AREAS AS MOISTURE FROM
THE LOWER MISSISSIPPI VALLEY IS ADVECTED IN.  WENT COOLER ON
WEDNESDAY WITH EXPECTATION OF COLD AIR ADVECTION AND DECENT CLOUD
COVER...ESPECIALLY ALONG AND EAST OF I29. /SCHUMACHER

&&

.AVIATION...
AN UPPER LEVEL LOW WILL PRODUCE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS OVER SE SD THIS EVENING. A FEW STRONGER STORMS ARE
POSSIBLE TOWARD 9V9 AND ICR EARLY THIS EVENING. UPPER LOW TO SLOWLY
SHIFT SE INTO NE NEBRASKA LATER TONIGHT. MAINLY MVFR TO VFR THIS
AFTERNOON AND EVENING...BUT COULD BE WIDESPREAD IFR LATE
TONIGHT...MAINLY WEST OF INTERSTATE 29./LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 2, 11:38 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 02 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST
ACROSS MUCH OF THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON OVER SOUTH
CENTRAL SOUTH DAKOTA...IN ASSOCIATION WITH AN UPPER LEVEL AREA OF
LOW PRESSURE. THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN SOUTH
CENTRAL SOUTH DAKOTA TO BECOME SEVERE LATE THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREAT BEING HAIL TO THE SIZE OF A
QUARTER. LATER IN THE EVENING AND OVERNIGHT...SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS PORTIONS SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...AND WILL DECREASE IN INTENSITY THROUGH THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN SOUTH CENTRAL
SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Special weather statement, Sep 2, 3:47 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT WED SEP 2 2009

SDZ050-057-058-063-064-022230-
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
347 PM CDT WED SEP 2 2009

...SPECIAL WEATHER STATEMENT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SCATTERED THUNDERSTORMS DEVELOPING ALONG THE MISSOURI RIVER.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS IN
THE INITIAL STAGES OF DEVELOPMENT. THE STRONGEST STORMS WERE
LOCATED SOUTHWEST OF KIMBALL AND NORTHWEST OF PLATTE.
Local storm report, Sep 2, 4:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          4 W KIMBALL             43.74N 99.03W
09/02/2009                   BRULE              SD   FIRE DEPT/RESCUE

&&

PSCHUMAC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:53 PM CDTTornado WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory22 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.